What Does Opioid Withdrawal Feel Like?
Getting off opioids can seem scary but it is the first stage of a successful recovery treatment so you should know what to expect. Opioids work by interacting with the receptors in the brain. Eventually, those brain receptors will rely on the body to continue using opioids and the user starts developing a tolerance to the drugs.
Tolerance occurs when the body gets used to opioid drugs so it needs them to feel normal. With time, the person will need to consume increased amounts of the drug to experience the desired effects and feel good. When you stop taking opioids, the body goes into withdrawal then it needs to adjust physically to the rapid switch of lacking the drugs.
Opioid withdrawal symptoms have varying intensities. Some people may experience mildly troublesome symptoms while for others, withdrawal can be unbearable.
- The intensity of opioid withdrawals is based on several factors such as:
- The presence of alternative substances in the body
- Medical problems
- Co-occurring health conditions such as depression and anxiety
- A previous history of detoxes
- The frequency and amount of opioid use
Withdrawal symptoms can occur at various times since some opioids are short-acting and others are long-acting. For short-acting opioids such as heroin, codeine, tramadol, and hydrocodone, the withdrawal symptoms will start showing 6 to 12 hours after taking the last dose. However, these symptoms may not last as long.
Taking an extended-release opioid might mean experiencing the withdrawal symptoms for longer. Users who take long-acting opioids and do not experience withdrawal symptoms will probably have them for longer. Users who have been taking opioid medications occasionally briefly are not likely to have withdrawal symptoms.
Long-acting opioids such as extended-release oxycodone or morphine will produce withdrawal symptoms within the first 1 to 2 days. Most of the symptoms will peak roughly 72 hours after taking the last dose. They usually continue for around one week.
Intense withdrawal symptoms can occur rapidly and will typically feel mild initially and escalate within 3 days. Some initial symptoms experienced by users include:
- Muscle pains and body aches
- Raised body temperature and sweating
- Flu-like symptoms such as night sweats, chills, and a runny nose
- Gastrointestinal issues such as vomiting and nausea
- An intense craving for opioids
Symptoms produced after about 72 hours include:
- Serious body pains and aches
- Severe mood swings
- Increased gastrointestinal distress
The symptoms usually reduce in severity after several days, but some opioid withdrawal symptoms will continue for weeks and even months. This occurrence is called PAWS or post-acute withdrawal syndrome. Generally, 90% of improving opioid users will have PAWS symptoms, which can change over time. These symptoms will include:
- Intensified anxiety and panic
- Problems with learning, memory recall, or problem-solving
- Obsessive-compulsive problems
- Problems with sleep
- Being more sensitive to stress
- Having trouble with relationships with others
- An indifferent or depressed mood
- Cynicism and anger
Most opioid withdrawal cases are typically not fatal, but there can be complications in the process. If the user does not go for medical treatment for opioid withdrawal, such complications can lead to dangerous health problems.
Opioids are highly addictive substances. Even though many users will want to stop taking them, most will be unable to do it alone so they will be caught up in a harmful cycle of relapsing. Once they experience the first symptom of opioid withdrawal, most users go back to taking the drug to achieve relief.
Consequences of Opioid Withdrawal to Watch Out For
For individuals who are in medically-supervised detox, it will be necessary to stay in a recovery facility to minimize interaction with triggers in one’s daily life. When recovering opioid users are away from their home environment during the withdrawal process, they will not have access to common stressors, triggers, or drugs. They will instead receive continuous compassion, care, and support during the treatment.
Opioid users usually combine other substances like benzodiazepines and alcohol while using opioids. Withdrawal from multiple drugs or addictive substances at once can be very dangerous. If you are in recovery detox, a medical professional will monitor you to have a better understanding of your past history with drugs in addition to opioid abuse or addiction. Qualified medical staff can observe you for any dangerous withdrawal symptoms and ensure you are safely going through the process.
A good number of people suffering from opioid addiction problems also have co-occurring mental disorders which can lead to serious issues such as:
- Intense panic
- Homicidal thoughts
- Severe depression
- Psychotic behavior
- Suicidal thoughts
These symptoms can lead to severe consequences. Recovering users are typically very vulnerable during detox hence why it is vital to get psychiatric and medical support during this time.
Treating the Symptoms
The best way to avoid experiencing unpleasant opioid withdrawal is by tapering off the drugs gradually. However, individuals who experience these symptoms should keep in mind that they are not very dangerous and temporary. Your physician can give you options to help in managing them.
You can personally take extra steps to deal with these opioid withdrawal symptoms. Opioid withdrawal can make you feel sick and dehydration is common so you need to take lots of water. Other helpful strategies to help you go through opioid withdrawal include meditation, relaxation, and yoga.
Anybody who gets any unforeseen withdrawal symptoms or feels like the opioid tapering plan is not going as expected should see a physician immediately. Opioid withdrawal is difficult and uncomfortable for the people going through it. A doctor can offer appropriate remedies to help you minimize these symptoms and find extra support if you are overwhelmed or worried.